Minnesota, 2003

Damaging Wind in Minnesota, July 3, 2003

July 3, 2003 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 2:45 PM CST, 8 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT THU JUL 3 2003

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN FCST CONCERN WILL BE CHANCE OF CONVECTION THIS EVENING AND
OVERNIGHT. LATEST MODEL RUNS BRINGING THROUGH SFC BOUNDARY LATER
THAN IN PREVIOUS RUNS...WITH BOUNDARY EXPECTED TO MOVE THROUGH CWA
OVERNIGHT. SFC BOUNDARY NOT TOO IMPRESSIVE...BUT COULD HELP PROVIDE
A FOCUS FOR DEVELOPMENT OVERNIGHT. BETTER UPPER LEVEL DYNAMICS AS
RIGHT ENTRANCE REGION OF UPPER JET CORE IS POSITIONED OVERHEAD LATE
TONIGHT. ETA PLACES A LARGE BULLSEYE OF UPPER DIVERGENCE OVER ERN SD
ASSOCIATED WITH THIS JET CORE. 18Z ABR SOUNDING NOT SHOWING AS MUCH
CAPE AS WITH THE 12Z...BUT STILL SHOWING ENOUGH TO GET DECENT
CONVECTION. STILL LOOKING AT BEST CHANCE FOR TSRA NEAR KPIR AND KATY
IN THE VICINITY OF THE BEST LIS. WITH SLOWER MOVEMENT WITH THE
FRONT...HAVE CONTINUED CHANCE OF -TRW INTO FRI MORNING ACROSS THE
FAR SOUTHEASTERN ZONES. THE REMAINDER OF FRIDAY SHOULD BE DRY AS
HIGH PRESSURE BUILDS INTO THE REGION. MAX TEMPS WILL BE COOLER
FRI...AS SLIGHTLY COOLER AIR MOVES IN BEHIND THE FRONT. TEMPS WILL
WARM AGAIN ON SAT WITH SOUTHERLY FLOW AHEAD OF THE NEXT SYSTEM. THE
UPPER TROUGH SLIDES THROUGH SOUTHERN CANADA SAT INTO SUN...WITH THE
SFC TROUGH AXIS POSITIONED ACROSS THE WRN DAKOTAS BY 06Z SUN. THIS
WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
REGION LATE SATURDAY AFTERNOON INTO SUNDAY. WILL HAVE A DECENT LOW
LEVEL JET SAT NIGHT...ALONG WITH AN OPEN GULF. FRONT LOOKS TO HAVE
MOVED THROUGH THE AREA BY SUNDAY AFTERNOON WITH SOME RESIDUAL TSRA
OVER THE FAR NE. WITH SOME CLOUD COVER AND THE FRONT PASSING THROUGH
WILL SEE COOLER MAX TEMPS ON SUN AGAIN.

.LONG TERM...MONDAY THROUGH THURSDAY
THERE WERE SOME DIFFERENCES IN THE MDLS IN THE MON-THURS PERIOD. THE
ECMWF WANTS TO BUILD A STRONG 50H RIDGE INTO THE CENTRAL PART OF THE
US BY 12Z WED WHILE THE GFS HAS LOWER 50H HEIGHTS WITH WNW FLOW AND
A FEW S/WS MOVING ACROSS THE REGION ON TUES AND WED NIGHT. AT THE
SFC...COOL AND DRY CANADIAN HIGH PRES WILL BE THE MAIN INFLUENCE ON
THE WEATHER ACROSS THE ABR CWA ON MON AND TUES WITH HIGHS MAINLY IN
THE MID 70S TO THE LOWER 80S. WILL GO WITH THE GFS AND PUT A CHC FOR
TSRAS IN THE FAR S CWA ON TUES AFTN WITH A FAST MOVING S/W AND GO
WITH A CHC OF TSRAS WED NIGHT ACROSS FAR NE SD AND WC MN WITH A S/W
DROPPING SE IN THE NW FLOW AND PUSHING A FRONT THROUGH THIS AREA.
OTHERWISE...MUCH OF THE CWA SHOULD BE DRY FOR THE MON-THURS PERIOD
WITH THE MAIN FRONTAL FOCUS FOR TSRAS TO THE SOUTH OF THE ABR CWA.
THE NEXT BEST CHC OF TSRAS ACROSS THE ENTIRE CWA LOOKS TO BE ON
THURS NIGHT AND FRIDAY.

.ABR...NONE

ALBRECHT/MOHR
Hazardous weather outlook, Jul 3, 4:03 AM CST, 19 hours 13 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ACROSS NORTH CENTRAL SOUTH DAKOTA WILL
DISSIPATE LATE THIS MORNING.  THUNDERSTORMS WILL REDEVELOP ACROSS
THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.  THE MAIN THREATS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING MAINLY SOUTH OF A
LINE FROM REDFIELD TO WATERTOWN.  THE THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

NM/BM

In the hours before

Local storm report, Jul 3, 9:43 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    1 SE FORBES               SD   1.00 IN HAIL
07/03/03   MCPHERSON                      WINDS ESTIMATED TO BE
                                          AROUND 60 MPH.

KG
Local storm report, Jul 3, 9:47 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 PM    5 N FREDERICK             SD   60 MPH TSTORM WIND
07/03/03   BROWN

MJA
Local storm report, Jul 3, 9:52 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1051 PM    FREDERICK                 SD   1.25 IN HAIL
07/03/03   BROWN

KG
Local storm report, Jul 3, 10:00 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    ABERDEEN                  SD   61 MPH WIND GUST
07/03/03   BROWN

K
Local storm report, Jul 3, 10:35 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1135 PM CDT THU JUL 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    HECLA                     SD   WIND DAMAGE
07/03/03   BROWN                          6 TO 8 INCH TREE BRANCHES
                                          DOWN

NDM
Local storm report, Jul 3, 10:48 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    10 N WAUBAY               SD   70 MPH TSTORM WIND
07/03/03   DAY                            PICKERAL LAKE

KG

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
July 3, 11:16 PM CST
Where
Traverse County, Wheaton
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.800, -96.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378271.